Although naloxone has been hailed by many people as a way to stem the tide of the opioid addiction epidemic, it is not recommended as the only treatment for a person suffering an opioid overdose. Instead, emergency services should be called, then naloxone should be administered, so the person suffering the overdose can survive until emergency medical personnel arrive. Naloxone has a very short half-life, so it will not permanently stop an opioid overdose. Hence, further medical care is required.
How Naloxone Works
Naloxone binds to opioid receptors in the brain in place of opioid drugs. When opioids are prevented from binding to these receptors, the brain does not flood with dopamine due to the intoxicating substance. Although naloxone can have some side effects, it does not induce any euphoria when bound to opioid receptors in the brain, nor does it kill pain. It simply prevents opioids from binding there, which can temporarily reverse an overdose. The effects of naloxone begin within 2-5 minutes after the medication is administered.
Approved Types of Naloxone
The Food and Drug Administration has approved a few types of naloxone for use in different scenarios. These include:
- Injectable naloxone: This form should only be used by medical professionals who have training to safely inject medications. It is also one of the original types of naloxone, used in emergency rooms for decades.
- Auto-injectablenaloxone: Sold under the brand name EVZIO, this form of naloxone comes prepackaged in a device that automatically injects a specific dose. The injection should go into the thigh, rather than a vein. The device can also provide verbal instructions to the user, often a family member or caregiver, on how to deliver the medication properly. The package comes with two doses, in case that is required while waiting for emergency personnel.
- Nasal spray: This form of naloxone is sold under the brand name Narcan, and it is one of the most recently approved versions available. It is a needle-free device that shoots naloxone spray up the individual’s nose, where it is absorbed into the thin nasal lining and transferred to the bloodstream. Narcan also comes packaged in two dosages.
Side Effects of Naloxone
Naloxone is considered a completely safe medication for use in most people. Rarely, a person may be allergic to naloxone, which can cause some side effects. However, the most common side effects from naloxone are those of opioid withdrawal, as the drug kicks opioids off the brain’s receptors. These symptoms include:
- Nervousness, restlessness, and anxiety
- Irritability and mood swings
- Body aches
- Physical weakness
- Diarrhea, stomach pain, and nausea
- Fever, chills, and goosebumps
- Runny nose
- Watery eyes
- Changes to blood pressure, heart rate, and breathing rate
- Pain or burning near the injection site
- Redness around the injection site
- Hot flashes or flushing
- Swelling of the face, lips, tongue, or throat
- Difficulty breathing
How Has Naloxone Impacted the Opioid Epidemic?
All but six states in the United States had approved Good Samaritan laws, naloxone access laws, or both, as of July 2015. Of those, 37 states allow naloxone to be prescribed to third parties, such as family members, caregivers, and friends of people who may be at risk of an opioid overdose. In many cases, these individuals are people living with chronic pain, who take specific, physician-monitored doses of opiate medications to ease pain. However, some of these third parties may be related to or involved in the lives of people struggling with an addiction to opioid drugs.
The World Health Organization estimated that 69,000 people die every year around the world due to opioid overdoses. New WHO guidelines, released in 2014, recommend expanding the use of naloxone in every country. The medication has also been placed on WHO’s list of vital medicines.
Get Help for Opioid Addiction
Naloxone is a stopgap so a person suffering an opioid overdose has more time to get emergency medical treatment. Although it is possible to suffer an opioid overdose accidentally, by mistakenly taking too much of a prescribed narcotic painkiller, most people who suffer from these overdoses also struggle with addiction to these drugs. In search of a euphoric high, they may take too much heroin, fentanyl, or OxyContin, and suffer an overdose as a result. It is very important for these individuals to have access to naloxone, but it is even more important for them to have access to help to overcome their addiction.
Rehabilitation programs all over the country help people overcome narcotic addictions. Medical professionals and therapists in the program come up with a detox plan, as well as individual and group therapy sessions. The person both ends their physical dependence on opiates and learns about the roots of their addiction, how to avoid emotional triggers that might lead to relapse, and acquires coping mechanisms for stress. This helps to reduce risk of relapse and support the person in developing a sober, balanced lifestyle.
View the original article: